Mixing Klonopin and Alcohol
Klonopin and alcohol are both central nervous system (CNS) depressants that should never be mixed. By themselves, CNS depressants can cause drowsiness, sedation, trouble thinking and unconsciousness. Abusing CNS depressants can lead to coma and death.
Mixing more than one substance is called polysubstance abuse, and each substance can amplify the effects of the other. Klonopin is a prescription medication used to treat anxiety and panic disorders. It is a Schedule IV benzodiazepine, meaning it has recognized medical usage but also has the potential for abuse and addiction.
People with a valid prescription should make sure they read all warnings associated with their medication, including to avoid alcohol. Using Klonopin without a prescription is both illegal and a form of drug abuse. While unsafe, it is much worse to abuse it together with alcohol.
How Klonopin and Alcohol Are Consumed Together
Mixing Klonopin and alcohol may be accidental or intentional. Klonopin and alcohol enhance the effects of each other. One drink may feel like three or more. People intentionally abuse both substances as a way to enhance their effects.
In fact, abuse of alcohol and benzodiazepine drugs together is so common that in 2010, 111,165 people were admitted to emergency departments in the United States for abuse of both substances. The combination is so dangerous that during that same year, 72.1% of the overdose deaths involving benzodiazepines also involved alcohol.
Side Effects of Mixing Klonopin and Alcohol
Examples of Klonopin and alcohol side effects may include:
- Impaired motor control
- Increased risk for overdose
- Memory problems
- Slowed or difficulty breathing
- Unusual behavior
Risks of Mixing Klonopin and Alcohol
When people use Klonopin at their prescribed dose, it can be a safe and effective medication. However, the chances of an overdose are greatly increased when Klonopin is mixed with alcohol. The chances of addiction also increase during polysubstance abuse.
Can You Overdose on Klonopin and Alcohol?
Approximately 111,165 people were admitted to emergency departments in 2010 for overdosing on a combination of alcohol and benzodiazepines. Polysubstance abuse with more than one CNS depressant carries a high risk of permanent harm and death.
Some of the most common symptoms of klonopin overdose include:
- Altered mental state
- Impaired coordination
- Slowed breathing
- Slowed heartbeat
- Slurred speech
- Stumbling or falling
- Unconsciousness or unresponsiveness
- Vomiting or making gurgling sounds
If you witness someone overdosing, call 911 immediately. Overdose is a medical emergency and treatment could save a person’s life.
Klonopin and Alcohol Withdrawal
Symptoms of benzodiazepine and alcohol withdrawal include:
- Increased heart rate
- Hand tremors
- Nausea and vomiting
- Panic attacks
- Trouble concentrating
- Trouble sleeping
- Weight loss
Withdrawal is complicated by the fact that benzodiazepines are used to treat withdrawal from alcohol. Addiction to both substances means other medication-assisted treatment methods must be used.
Getting Help for Klonopin and Alcohol Addiction
After the initial detox period, treatment may continue in an inpatient or outpatient setting. Inpatient facilities are best for people with polysubstance addictions that require a more personalized approach. After discharge from the program, treatment will continue with aftercare and sober living support.
If you or someone you know needs help for Klonopin and alcohol addiction, please call The Recovery Village Ridgefield. We have resources to help make your journey to recovery a more healthy and permanent one.
Jones, Christopher, et. at. “Alcohol Involvement in Opioid Pain Reliever and Benzodiazepine Drug Abuse–Related Emergency Department Visits and Drug-Related Deaths — United States, 2010.” Centers for Disease Control and Prevention, October 10, 2014. Accessed 24, 2019.
Food and Drug Administration. “Klonopin Package Insert.” October 2017. Accessed Aug 24, 2019.
Medline Plus. “Alcohol Withdrawal: MedlinePlus Medical Encyclopedia.” July 31, 2019. Accessed Aug 24, 2019.
Pétursson, H. “The Benzodiazepine Withdrawal Syndrome.” Addiction, November 1994. Accessed Aug 24, 2019.
National Institute on Alcohol Abuse and Alcoholism (NIAAA).” Harmful Interactions: Mixing Alcohol With Medicines.” Accessed Aug 24, 2019.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.